Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 186, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 12, 2008, 1:57 PM MDT for Otero County, Pueblo County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2008, 1:57 PM MDT (19:57 UTC)
- Expired
- Sep 12, 2008, 2:42 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Otero County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 121957 SVRPUB COC089-101-122100- /O.NEW.KPUB.SV.W.0186.080912T1957Z-080912T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 157 PM MDT FRI SEP 12 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO... SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... * UNTIL 300 PM MDT... * AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22 MILES WEST OF TIMPAS...OR ABOUT 34 MILES WEST OF LA JUNTA...AND WAS MOVING TOWARD THE EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... TIMPAS. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3806 10380 3780 10375 3785 10423 3794 10423 TIME...MOT...LOC 1956Z 262DEG 10KT 3789 10414 $$
3 follow-up statements
000 WWUS55 KPUB 122015 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 215 PM MDT FRI SEP 12 2008 COC089-101-122100- /O.CON.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/ OTERO CO-PUEBLO CO- 214 PM MDT FRI SEP 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR SOUTHEASTERN PUEBLO AND WEST CENTRAL OTERO COUNTIES... AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 18 MILES WEST OF TIMPAS...OR 30 MILES WEST OF LA JUNTA...AND WAS MOVING TOWARD THE EAST AT 10 MPH. ROTATION HAS ALSO BEEN INDICATED WITH THIS STORM...AND THE ROTATION RATE WAS INCREASING. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LOCATIONS IMPACTED INCLUDE... TIMPAS. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3786 10416 3793 10416 3806 10380 3780 10375 TIME...MOT...LOC 2014Z 262DEG 10KT 3790 10408 $$
000 WWUS55 KPUB 122031 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 231 PM MDT FRI SEP 12 2008 COC101-122040- /O.CAN.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/ PUEBLO CO- 230 PM MDT FRI SEP 12 2008 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PUEBLO COUNTY... THE STORM HAS MOVED EAST OUT OF THE COUNTY. HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. LAT...LON 3786 10405 3797 10404 3806 10380 3782 10376 TIME...MOT...LOC 2030Z 262DEG 10KT 3791 10402 $$ COC089-122100- /O.CON.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/ OTERO CO- 230 PM MDT FRI SEP 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR WEST CENTRAL OTERO COUNTY... AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED OVER EXTREME WEST CENTRAL OTERO COUNTY...OR 28 MILES WEST OF LA JUNTA...AND WAS MOVING TOWARD THE EAST AT 10 MPH. THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF WEST CENTRAL OTERO COUNTY. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3786 10405 3797 10404 3806 10380 3782 10376 TIME...MOT...LOC 2030Z 262DEG 10KT 3791 10402 $$
000 WWUS55 KPUB 122042 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 242 PM MDT FRI SEP 12 2008 COC089-122052- /O.CAN.KPUB.SV.W.0186.000000T0000Z-080912T2100Z/ OTERO CO- 242 PM MDT FRI SEP 12 2008 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST CENTRAL OTERO COUNTY... HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. LAT...LON 3786 10405 3797 10404 3806 10380 3782 10376 TIME...MOT...LOC 2042Z 262DEG 10KT 3791 10398 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 4:10 AM MDT, 9 hours 47 minutes earlier.
Area forecast discussion, Sep 12, 4:10 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 410 AM MDT FRI SEP 12 2008 .SHORT TERM... (TODAY AND TONIGHT) ...HEAVY RAIN AND FLOODING THIS MORNING... WELL ADVERTISED HEAVY RAIN EVENT IS ONGOING ACROSS THE INTERSTATE 25 CORRIDOR. LATEST DOPPLER RADAR ESTIMATES SHOW A SWATH OF 2 TO 4 INCHES OF RAIN OVER WESTERN EL PASO COUNTY...GENERALLY EAST OF INTERSTATE 25 AND ALONG FOUNTAIN CREEK. ISSUED A FLASH FLOOD WARNING EARLIER THIS MORNING AS STREET FLOODING WAS REPORTED OVER PORTIONS OF EASTERN COLORADO SPRINGS. STEADY CONVECTION HAS BEEN TRAINING FROM THE SOUTH OVER THIS AREA...AND MESOSCALE MODELS INDICATE THE POTENTIAL FOR MORE MODERATE TO HEAVY RAINFALL THROUGH THIS MORNING. FOUNTAIN CREEK HAS RISEN SIGNIFICANTLY OVER THE PAST COUPLE OF HOURS...SO HAVE ALSO ISSUED A FLOOD WARNING FOR THE FOUNTAIN AREA. THE CREEK IS CURRENTLY EXPECTED TO DROP BELOW FLOOD STAGE BY MID MORNING...BUT THIS MAY BE EXTENDED IF RAINFALL CONTINUES OVER THE AREA. CHANCES FOR RAIN WILL TAPER OFF THROUGH THIS AFTERNOON AND EVENING AS THE UPPER LOW MOVES THROUGH CO. TROUGH AXIS SHOULD PASS THRU ERN CO BY MIDNIGHT OR SO...AND THIS SHOULD SIGNAL THE END OF ANY WIDESPREAD PRECIP. WILL ALSO SEE GRADUAL CLEARING OVERNIGHT WHICH WILL LEAD TO SOME CHILLY CONDITIONS...PARTICULARLY OVR THE MTS AND HIGH VALLEYS. ROSE .LONG TERM... (SATURDAY THROUGH THURSDAY) LONG RANGE MODELS ALL TEND TO AGREE ON A GENERAL DRY PERIOD BEGINNING ON SATURDAY AND LASTING WELL INTO THE NEXT WORK WEEK. A LONGWAVE TROUGH IS EXPECTED TO SIT ACROSS THE NORTHERN TIER OF THE COUNTRY ON SAT AND SUN...KEEPING COLORADO IN A DRY SCENARIO WITH NW FLOW ALOFT. ONE LAST SHORTWAVE IS SCHEDULED TO ROTATE THROUGH THE TROUGH ACROSS THE N ROCKIES SAT NIGHT...SENDING A DRY COLD FRONT DOWN THE E PLAINS OF COLORADO SUN MORNING. SFC WIND CHARTS INDICATE THAT THIS WILL BE A QUICK MOVING FRONT...BUT AGAIN DRY...SO END RESULT SHOULD BE GUSTY WINDS IN THE AM ALONG WITH BELOW NORMAL MAX TEMPS. ONCE THAT MOVES THROUGH...HIGH PRESSURE BUILDS INTO THE WESTERN US AND A STEADY GRADUAL WARMING TREND TAKES HOLD THROUGH NEXT THU. ONGOING POP GRIDS KEPT THE ENTIRE EXTENDED PERIOD DRY...AND THOUGH THE TEMPTATION IS TO INCLUDE SOME ISOLATED POPS OVER THE MTS EACH AFTN AND EVE...JUST DO NOT SEE MUCH MOISTURE TO WORK WITH. SO...TO SAVE YO-YOING THE FORECAST...WILL KEEP IT DRY. MOORE && .AVIATION... MAIN AVN CONCERN IS WIDESPREAD IFR CONDITIONS OVR THE PLAINS THIS MORNING AS EXTENSIVE PRECIP CONTINUES. WILL SEE A GRADUAL LIFTING OF CIGS THOUGH THE MORNING AND MOST AREAS SHOULD SEE IMPROVEMENT TO VFR CONDITIONS BY THIS AFTERNOON...ALTHOUGH SOME LOCAL MVFR CIGS AND VIS MAY OCCUR IN SHOWERS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/27
Hazardous weather outlook, Sep 12, 6:20 AM MDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 620 AM MDT FRI SEP 12 2008 COZ058>089-093>099-131300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 620 AM MDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS PRODUCING MODERATE TO HEAVY RAINFALL WILL CONTINUE THROUGH THE MORNING HOURS. SOME ADDITIONAL FLOODING WILL BE POSSIBLE...ESPECIALLY OVER EL PASO COUNTY THIS MORNING. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH THIS AFTERNOON. LIGHTNING AND WIND GUSTS TO 45 MPH WILL BE THE MAIN THREATS FROM ANY STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS MORNING OVER EL PASO COUNTY. 44/27
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 11:15 PM MDT | Areal Flood Advisory | PUB | El Paso, Fremont, Teller | 2 hr |
| Sep 12, 1:23 AM MDT | Flash Flood Warning | PUB | El Paso | 6 hr |
| Sep 12, 3:53 AM MDT | River Flood Warning | PUB | El Paso | 4 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.